Butt Darts and the Ensuing Craptastic

I haven’t told many people that my situation has, in a way, stayed the same and in a way has the potential of becoming this thing that’s on the precipice of being, yet again, bat shit crazy. So to stave off the bat shit crazy, last October I convinced my oncologist to allow me to get Lanreotide shots, aka Somatuline ® Depot Injection. He agreed (surprisingly) but basically did not make it a secret that he didn’t feel this would help much. In fact, he kind of treats all of my questions and possible treatment inquiries as something he should roll his eyes at (which he does quite often). Who knows. I just knew that after seeing a new spot in my PET from last August I had to do SOMETHING to prevent anything new from happening. Plus, in my Carcinoid Cancer group AND my Neuroendocrine Cancer group the majority of people have all marveled at the fact that my oncologist had not put me on this method of treatment AFTER my pancreatectomy/spleenectomy.

Anyway, as of last November I have started these shots. I call them Butt Darts. Because basically, they have to be administered much like a dart and then some other shit happens and the medication is so thick and waxy it takes a full 2 minutes from painful beginning to glorious (well not really but you get the idea) end. All the while grimacing in pain while I feel the burning of the “liquid” that will hopefully stop the 3 spots in my body (liver, mesenteric lymph node, throat lymph node) from growing larger and becoming more active.

Oh yeah… I have three spots now. One of them in my liver. AGAIN. (Cue cumulative groan and symphonic “AGAIN?” from the chorus in my head… and my three readers). The one that gives me pause is the one on the mesenteric lymph node. That one doesn’t seem to be one that can be removed surgically if needed. Like, my oncologist hasn’t even stated that as a possibility for that spot. All he said was that if it became larger and more active we would need to treat it systemically. With my type of cancer my tumors can be chemo resistant. Or at least to the ones currently out there. I would need to take another form of systemic treatment. This doesn’t mean it would be like my chemo embolizations that go directly to the tumor. But much like chemo given intravenously the pill would course through my body in much the same way. With many, if not all, of the same side effects. I am not keen on that. So I begged for the Lanreotide in the smallest of small hope that it could prevent any of the ones I have in my body now from becoming something that would require chemo embolization (the liver spot), surgery (the throat spot) or systemic treatment (the mesenteric lymph node spot).

So realizing all this shit at the end of the last year really put me in a tailspin. And I was depressed for a good few months. It was hard just getting through the day. My thoughts were all over the place. Am I going to survive? Is this all a pipe dream? Is this stupid cancer shit going to take me down after all? I stopped everything. I stopped really participating in social media. I definitely wasn’t writing. I’ve been getting scanned every 2 months now instead of every 3 or 4. I have doctor’s visits all the damned time. Sometimes weekly. I get sick and I have to get a special shot if my temp gets too high. It’s taxing on my body, my life and my psyche. Because I’ve had to deal with this I wasn’t even really communicating with anyone and I was angry all the time. Yes, I’ve been trying to be as positive as I can be. But when you’re dealing with this shit for 6 years with no idea if it will ever get better and setback after setback, you just get fed up. And the positivity has a harder time coming through. So I dug a little hole for myself mentally. And I’m just now starting to come out of it. Slowly but surely.

Anyway…

Aside from the painful administering of this shot, the lanreotide has it’s own set of fun side effects that I get to deal with. Having just received my 7th shot we are hoping that things are starting to stabilize. I hope. We shall see. I have a PET scan in about 2 weeks.  The last PET showed an increase in activity in 2 spots and stability in the liver spot. I have to get a CT on my neck now because the throat spot is getting larger and brighter in PET. The mesenteric is brighter, which means more active. So I continue with the shots and this is what I go through:

  • RIGHT AFTER the shot: EXTREME PAIN at the injection site. I also have lumps in the area from previous shots (residual medication? hematomas?). Some have been there for months. After the shot, it hurts to sit on the side the shot was given (I alternate sides every month). Sometimes I feel a burning in the area and my hip. Which I think is strange. But whatever.
  • Later that night to next day – lasting anywhere from 4 days to 1-2 weeks:
    • Major cramping in my abdominal area. Like a lot of cramping. You would think I still had a uterus and was about to have my period. Nope.
    • Diarrhea (my old friend. I have had this since my pancreatectomy six years ago and it has come back with a vengeance). When I have a major cramp I need to go to the bathroom IMMEDIATELY and more times than not, it’s several trips in succession. Sorry if this is TMI for you but honestly, don’t read my shit if my medical crap skeeves you out.
    • Aching all over the place. Especially my joints and bones. It’s like when I get chemo. It sucks.
    • Nausea
    • Loss of appetite
    • Migraines. Rare, but it does happen.
    • Hair loss (I pull out tons in the shower but thanks to my island hair which is all thick I still look like I have tons).
    • Depression.
    • I feel feverish. But without the fever. Sometimes.
    • Extreme fatigue (I’ll fall asleep without realizing it).
    • Dizziness.

Granted, as the months go on, I am starting to adapt better to the side effects. Like the nausea will only keep me down for a couple of hours after waking. It’s still there. But I can at least get through the day. I just have no appetite. But I’ll eat. Because I know I have to. The aching sucks but I can’t sit on my ass all day. I have a kid to take care of, a household to keep, and a job. If I get a migraine though it’s game over. I can’t do shit. I can’t see. I can’t hold a conversation. If a migraine happens when Matt has to work and no one is around to help it’s VERY difficult to get stuff done with just me and Miss Sassy Pants (aka my 6 year old). But I do it anyway. I really have no choice.

It seems my life is centered around these shots, my PETS and the bathroom. I’m so trying to get back out to run. I’m trying my damnedest to be more present for my kid and not to be so short with her. But adjusting to this new normal and how my body has been reacting (oh my god you guys… my skin is insanely bad) has made it hard to even just get out of bed some mornings. And when I do, there is no energy to run. Let alone be awake. The shot last month wasn’t so bad in that I had more energy than I’d had in the past 6 months. So yes, it’s getting better. But it’s not back to normal. And I’m starting to wonder if there will ever be a normal again.

Oh… I know you all want to see the awesomeness that is the ginormity (my own made up word. you can’t use it) of the stupid ass needle I have stuck in me for 2 minutes every month. Here you go. Revel in it’s glory:

IMG_4643

That’s a 19 gauge needle, y’all. With 120 mg of waxy “goodness”. When you look at the top of the needle… you can see the HUGE HOLE without having to go close. It’s pretty fucking thick and it has to be to get the medicine out and into me. It hurts going in (the needle and the meds) and burns the entire time and also several hours afterward. My sister took a video of me getting the shot. The nurse needs to stretch the skin while keeping the needle at a 90 degree angle. And she has to push it in slowly. There really is no choice but to go slowly because it’s so hard to push it in. In the video you can see when she pauses that the plunger will jump back up a bit. That’s how thick this liquid is. But I will not be posting it because there’s ass crack all up in the beginning of that video. HAHA!

Until the next PET and the next shot… I’ll just keep chugging away and trying to regain the positivity I’ve lost along the way.

Advertisements

One thought on “Butt Darts and the Ensuing Craptastic

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s